December 27, 1999
LONDON--In a report in the Journal of Neurology, Neurosurgery and Psychiatry, French doctors Katayoun Vahedi et al described the case of a 33-year-old man who took high doses of energy pills containing ma huang in combination with creatine. The supplement was taken to enhance his sports performance. The otherwise healthy man suffered a debilitating stroke. The doctors sent out a warning about energy supplements.
"This first case of an extensive cerebral infarct (stroke) in a young sportsman consuming high doses of Ma Huang extract and creatine should alert the sport community to the possible adverse effects of energy supplements," said Vahedi in a statement.
There is no direct link between the supplements and the stroke, but the man displayed no risk factors for stroke prior to taking the supplement. The doctors hypothesized that the combination of the Ma Huang and creatine was potentially dangerous.
"It is important for the medical community and the sporting community to be aware of this," said Vahedi, "particularly when combinations of drugs are used." In the journal, doctors warned, "As energy supplements thought to enhance performance are easily available in some countries without the need for medical prescription, everybody should be aware that these so-called `benign' drugs may have major adverse effects."
You May Also Like
Sep 28, 2023
Unlocking vitality: The power of mineral-enriched gummies – articleSep 27, 2023
Innovation in stress and sleep management: Holixer™– white paperSep 22, 2023
Probi study finds subjects’ brains worked better under stress with probioticSep 29, 2023
Cognitive health growth comes out on top: A range of solutions for diverse needs continue to emerge and win – product development guideSep 25, 2023